Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 64, NWS Charleston, WV

May 27, 2004Pleasants County, Tyler County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 27, 2004, 7:31 PM EDT for Pleasants County, Tyler County, West Virginia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2004, 7:31 PM EDT (23:31 UTC)
Expired
May 27, 2004, 8:00 PM EDT
In force
29 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

Counties Pleasants County, WV, Tyler County, WV

The radar

The Pittsburgh radar (KPBZ), 138 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 5:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2004-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2004-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

601 
WUUS51 KRLX 272331
SVRRLX
WVC073-095-280000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
731 PM EDT THU MAY 27 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PLEASANTS COUNTY IN WEST VIRGINIA...
  TYLER COUNTY IN WEST VIRGINIA...

* UNTIL 800 PM EDT...

* AT 728 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM NEAR POINT LOOKOUT...OR ABOUT 6 MILES EAST OF ST.
  MARYS...MOVING EAST AT 25 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...MIDDLEBOURNE AND ST.
  MARYS.

--CALL TO ACTION-- IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3956 8117 3938 8123 3929 8088 3946 8067

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 4:30 PM EDT, 3 hours 1 minute earlier.

Area forecast discussion, May 27, 4:30 PM EDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
430 PM EDT THU MAY 27 2004

.UPDATE FOR DISCUSSION...

.DISCUSSION...

430 PM EDT THU MAY 27 2004

TONIGHT THROUGH SATURDAY NIGHT...

WORKED OVER STABLE ATMOSPHERE HAS THUS FAR PRECLUDED CONVECTION FROM
GETTING GOING.  ATMOSPHERE HAS RECOVERED SOMEWHAT UPSTREAM WITH
CONVECTION BEGINNING TO FIRE TO THE WEST.

SEVERAL WEAK SHORT WAVES AND SURFACE BOUNDARIES WILL MOVE THROUGH
THE AREA OVERNIGHT.  STILL BELIEVE SOME LATE DAY AND EVENING
CONVECTION WILL GET GOING AND CHANCE CHANCE POPS FOR THIS.  SEVERE
POTENTIAL APPEARS TO BE LIMITED DUE TO LACK OF SUFFICIENT LAPSE
RATES.

MODELS DO INSIST ON REPEAT PERFORMANCE OF LAST NIGHT WITH COMPLEX
AFFECTING MOSTLY SOUTHERN COUNTIES OUT AHEAD OF COLD FRONT DROPPING
DOWN FROM THE NORTH.  COMPLEX LAST NIGHT TURNED RIGHT...ITS HEAVIEST
PRECIPITATION MISSING CWA.  DO NOT SEE WHY SAME THING SHOULD NOT
HAPPEN TONIGHT...ESPECIALLY WITH DEEP LAYER FLOW STARTING TO VEER
WITH APPROACH OF FRONT.  MODELS HOWEVER INSIST ON TRACKING SYSTEM
STRAIGHT EAST.

ROLLED WITH CAT POPS THOUGH NOT AS FAR NORTH AS MOS GUIDANCE.
OTHERWISE NO MAJOR DEVIATIONS FROM MOS THIS PERIOD.

ALL MODELS NOW CONCUR FRONT MOVES COMPLETELY THROUGH AREA BY FRIDAY
NIGHT AND THIS IS REFLECTED IN THE NEW PACKAGE.

SUNDAY THROUGH THURSDAY...

BIGGEST CHANGE IS TO MONDAY TIME FRAME...INCREASING POPS ACROSS OHIO
ZONES QUICKER THAT PREVIOUS FORECAST ISSUANCE.  MAY NEED TO GO
HIGHER POP WISE AS WE MOVE CLOSER TO THAT TIME PERIOD...AND GET A
BETTER HANDLE ON THE PASSAGE OF THE COLD FRONT MONDAY AFTERNOON.
GFS TREND HAS BEEN TO QUICKEN UP THIS PASSAGE...BUT HAVE HESITATED
SLIGHTLY WITH THE GRIDS...KEEPING WITH A CONSENSUS OF THE REMAINDER
OF THE MODELS.

WENT WITH AN OPTIMISTICALLY DRY FORECAST FOR WEDNESDAY ON...WITH
ONLY SLIGHT CHANCE POPS MENTIONED ACROSS THE SOUTH AND MTN REGIONS
LATE THURSDAY.  ZONAL FLOW ALOFT TAKES HOLD OVER OUR CWA...WITH MOST
OF THE PRECIP REMAINING TO THE NORTH.

TRM/KF

&&

.PREVIOUS DISCUSSION...

1159 AM EDT THU MAY 27 2004

UPDATING TO REMOVE MORNING LIKELY WORDING.  THIS LEAVES CHANCE
EVERYWHERE FOR THE BALANCE OF THE DAY.  ATMOSPHERE IS WORKED OVER
FROM OVERNIGHT CONVECTION WITH SURFACE HEATING LIMITED BY CLOUDS AT
THIS TIME.  THIS SUPPORTS ONGOING FORECAST...WHICH HOLDS OFF ON
LIKELY POPS UNTIL TONIGHT.

LAST OF THE MORNING THUNDERSTORMS HAVE ALL BUT DISSIPATED AND CLOUDS
ARE BEGINNING TO BREAK UP.  BELIEVE THIS WILL CONTINUE...ALLOWING
FOR TEMPERATURES TO RECOVER SOMEWHAT THIS AFTERNOON.  HAVE RAISED
HIGHS A BIT...MAINLY SOUTHWEST ZONES...WHERE SUN HAS ALREADY COME
OUT.

TRM

&&

.AVIATION...

144 PM EDT THU MAY 27 2004

271800 TO 281800

AIR MASS TO THE WEST BEGINNING TO RECOVER WITH TEMPERATURES UP TO
AROUND 80 AND DEW POINTS IN THE LOWER 70S.  EXPECT THUNDERSTORMS TO
FIRE UP THIS AFTERNOON AND CODED ALL SITES THOUGH BEST CHANCE IS
NORTHERN SITES.

AN APPROACHING COLD FRONT WILL KEEP THE CHANCE FOR SHOWERS AND
THUNDERSTORMS GOING TONIGHT.  THE PRECIPITATION SHOULD SHOW A
SOUTHWARD TREND OVERNIGHT.  THE COLD FRONT SHOULD PUSH SOUTHWARD
THROUGH THE REGION FRIDAY.  THE HEAVIEST OF THE PRECIPITATION MAY
QUIT PRIOR TO THE FRONTAL PASSAGE...BUT IFR CONDITIONS IN LOW CLOUDS
AND FOG LIKELY NEAR THE FRONT FRIDAY MORNING.

CONDITIONS SHOULD BEGIN TO IMPROVE NORTH TO SOUTH DURING THE MIDDAY
AND AFTERNOON HOURS FRIDAY...AS THE FRONT PUSHES SOUTH AND COOLER
AND DRIER AIR FILTERS IN FROM THE NORTH.

SOUTHWEST FLOW TODAY...A BIT GUSTY PKB AND CKB...THEN FLOW BECOMES
LIGHT AND VARIABLE OVERNIGHT TONIGHT.  LIGHT WEST TO NORTHWEST FLOW
WILL FOLLOW THE FRONT...ACTUALLY PRECEDING IT IN SOME CASES...FRIDAY
MORNING.

FRONTAL PASSAGE IS CODED UP AS 12Z FOR PKB AND CKB...15Z FOR HTS CRW
AND EKN...AND 16Z FOR BKW.  SOMEWHAT STRONGER NORTHWEST FLOW SHOULD
MIX DOWN FRIDAY AFTERNOON.

CONTINUE NIL AMD ON HTS TAF DUE TO OCCASIONAL MALFUNCTION IN
VISIBILITY SENSOR.

TRM

&&

.HYDROLOGY...

430 PM EDT WED MAY 26 2004

CONTINUED EXISTING FLOOD WATCH.  STILL CONCERNED EVENING ACTIVITY
AFFECTS MAINLY COUNTIES NORTH OF WATCH WHILE MCS ACTIVITY TONIGHT
TAKES A SIMILAR TRACK AS LAST NIGHT...WHICH IS MAINLY JUST SOUTHWEST
OF CWA.  BUT THIS IS ONE TOO MANY BULLETS TO DODGE IN THIS PATTERN
TO ENTERTAIN ANY NOTION OF DISCONTINUING THE WATCH AT THIS
TIME...ESPECIALLY HAVING ROLLED WITH CAT POPS SOUTHERN COUNTIES.

ANY THUNDERSTORM CAN QUICKLY CAUSE MINOR OR USUAL LOW LYING OR POOR
DRAINAGE FLOODING...BUT IT WILL TAKE A MORE PERSISTENT.. WIDESPREAD
COMPLEX OR TRAINING OR REPEATED ACTIVITY IN AREAS HIT HARDEST
ALREADY THIS WEEK TO CAUSE MORE WIDESPREAD PROBLEMS.  BELIEVE ALL OF
THESE POSSIBILITIES REMAIN ON THE TABLE UNTIL THE FRONT MOVES
THROUGH...IN ABOUT 18 HOURS SO BELIEVE IT PRUDENT TO LEAVE FLOOD
WATCH UP UNTIL ABOUT THEN (IT DOES EXPIRE AT 6 AM FRIDAY AND THIS
MAY STILL WORK OUT/CAN BE LOOKED AT ON MID WATCH TONIGHT).

TRM

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH UNTIL 6 AM FRIDAY FOR ZONES
     WVZ005>008...WVZ013>016...WVZ024>027...WVZ033>037.
VA...FLOOD WATCH UNTIL 6 AM FRIDAY FOR ZONES VAZ003>004.
KY...FLOOD WATCH UNTIL 6 AM FRIDAY FOR ZONES
     KYZ101>103...KYZ105.
OH...FLOOD WATCH UNTIL 6 AM FRIDAY FOR ZONES
     OHZ083...OHZ086>087.
Hazardous weather outlook, May 27, 5:30 AM EDT, 14 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...CORRECTED DATE
NATIONAL WEATHER SERVICE CHARLESTON WV
530 AM EDT THU MAY 27 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-280930-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL
WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE
WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON
OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN
WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS
WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH
WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON
OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV
530 AM EDT THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

THUNDERSTORMS WILL STILL BE CAPABLE OF PRODUCING HEAVY RAINFALL
TODAY AND TONIGHT.  WITH THE GROUND ALREADY SATURATED...FLOODING OF
SMALL STREAMS AND CREEKS...AS WELL AS ROADS AND URBAN
AREAS...REMAINS A POSSIBILITY.  THE THREAT IS GREATEST ACROSS
CENTRAL AND SOUTHERN WEST VIRGINIA...NORTHEAST KENTUCKY...AND
SOUTHWEST VIRGINIA.

* FLOOD WATCH................SEE WGUS61 KRLX - FFARLX FOR DETAILS *

.DAYS TWO THROUGH SEVEN...

LOCALIZED FLOODING PROBLEMS WILL REMAIN A POSSIBILITY UNTIL A
FRONTAL BOUNDARY IS ABLE TO CLEAR THE REGION FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CL

In the hours before

Local storm report, May 27, 6:57 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
657 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             LOWELL                  39.53N 81.51W
05/27/2004  1.00 INCH        WASHINGTON         OH   TRAINED SPOTTER

&&

JFD
Local storm report, May 27, 7:23 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
723 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             STOCKPORT               39.55N 81.79W
05/27/2004  1.25 INCH        MORGAN             OH   TRAINED SPOTTER

&&

JFD

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 6:53 PM EDTSevere Thunderstorm WarningRLXTyler37 min
May 27, 7:06 PM EDTSevere Thunderstorm WarningRLXJackson24 min
May 27, 7:23 PM EDTSevere Thunderstorm WarningRLXRoane, Wirt37 min
May 27, 7:41 PM EDTTornado WarningRLXRoane34 min
May 27, 7:47 PM EDTSevere Thunderstorm WarningRLXDoddridge, Tyler43 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.